logo
g Text Version
Beauty & Self
Books & Music
Career
Computers
Education
Family
Food & Wine
Health & Fitness
Hobbies & Crafts
Home & Garden
Money
News & Politics
Relationships
Religion & Spirituality
Sports
Travel & Culture
TV & Movies

dailyclick
Bored? Games!
Nutrition
Postcards
Take a Quiz
Rate My Photo

new
Painting
Heart Disease
Horror Literature
Dating
Hiking & Backpacking
SF/Fantasy Books
Healthy Foods


dailyclick
All times in EST

Full Schedule
g
g Menopause Site

BellaOnline's Menopause Editor

g

Taking your HRT medication

Guest Author - Tammy Elizabeth Southin

Are you taking your hormone replacement therapy (HRT) faithfully or have your efforts fallen by the wayside? Maybe the medication is not agreeing with you, or you have a few good days in a row without the HRT and figure you no longer need it. Or you might be tempted to skip the prescription refill this time or for a few times. Taking HRT is something that should be taken properly and if you decide it is no longer working for you, you need to consult with your doctor before making changes.

For women taking HRT, the objective is to help deal with various menopause symptoms and achieve hormonal balance. Taking pills can be a nuisance and it is easy to forget a dose or miss one due to unusual circumstances (say you are stuck in traffic and do not have your HRT pills handy and end up missing your usual time) from time to time. But deciding to stop taking HRT altogether or failing to follow your doctor’s prescription can have some very negative consequences.

Why do some women decide to skip their HRT? Feeling some of the side effects associated with HRT is probably the most common:
*breast pain or tenderness
*nausea
*bloating and/or water retention
*mood swings and especially negative feelings such as anger, sadness or depression

If you experience any of the above symptoms, do not stop taking your HRT but contact your doctor immediately. He or she will need to find out whether the type of HRT you are taking is causing these symptoms and will be able to make some necessary adjustments to your dosage. For example, nausea is often associated with oral estrogens; mood swings and bloating may be due to progestins.

Never stop taking HRT abruptly! You may end up experiencing withdrawal symptoms – your menopause symptoms such as night sweats, hot flashes, moodiness, irritability, trouble sleeping, genital dryness and others may come back with a vengeance. If you suddenly stop taking HRT, your hormones will be thrown into a sort of turmoil and so will any hormonal balance your body has had.

Even if you do not have any immediate or noticeable effects due to taking HRT, you may be concerned because of the associated risks between HRT and other health issues. Once you are actually taking HRT, you may feel more anxious about increased risks of developing endometrial cancer, some types of estrogen-related breast cancers, ovarian cancer, heart attack or stroke, blood clots, and gallbladder disease.

Again your best bet is to talk to your doctor before you make any changes on your own. Many increased risks of the above noted items coincide with your overall health and family history; some women will be more prone to developing breast cancer while on HRT than others. Address your concerns with your doctor and if there are any alternative you may feel more comfortable with, you can work together to find a new type of medication.

Are there other reasons for failing to keep your HRT prescription on track? If pills are too inconvenient or proving difficult to swallow for example, your doctor can suggest other ways to get HRT into your system – there are patches and creams that you may tolerate more easily.

Is the medication not really making you feel better? You should discuss how long you have been taking HRT with your doctor and specifically note if you are still dealing with those pesky menopause symptoms. Plus check with your doctor about how to deal with those times when you really do miss a dose and need to get back on track. Never adjust your medication to make up for any missed pills.

If you somehow forgot to take the pills for a few days and feel great, again do not assume you are cured or finished with HRT and discuss your experiences with your doctor. You may be able to stop taking HRT but never do so without a healthcare provider’s supervision.

For some women, filling HRT prescriptions proves to be difficult because you need to make several trips to the pharmacy or the prescriptions may be proving to be very expensive for your current circumstances. Your doctor may give you a longer interval between filling your prescription; perhaps every 60 or 90 days instead of every 30 days.

Or if the costs are too much at the moment, your doctor may be able to find more affordable options. You may have a health care plan that provides some form of coverage, or if you do not have a plan or your plan does not allow HRT coverage you may qualify for a medical assistance program.

Finally if you seem to be nearing the end of menopause and believe that HRT is not longer necessary, make sure to keep track of how long you have been taking HRT and your symptoms or absence of symptoms.

Taking HRT is helpful but not without some risks and occasionally even after careful research and planning you may discover HRT is just not working for you. But before you play the role of doctor, talk to yours and find out whether there are better options out there for your menopausal symptoms.

Research material and reference to the study provided by Women’s Health Matters: www.womenshealthmatters.ca and click under ‘news’ June 2010.

Menopause, Your Doctor, and You
This site needs an editor - click to learn more!

Add Taking+your+HRT+medication to Twitter Add Taking+your+HRT+medication to Facebook Add Taking+your+HRT+medication to MySpace Add Taking+your+HRT+medication to Del.icio.us Digg Taking+your+HRT+medication Add Taking+your+HRT+medication to Yahoo My Web Add Taking+your+HRT+medication to Google Bookmarks Add Taking+your+HRT+medication to Stumbleupon Add Taking+your+HRT+medication to Reddit




RSS | Related Articles | Editor's Picks Articles | Top Ten Articles | Previous Features | Site Map


For FREE email updates, subscribe to the Menopause Newsletter


Past Issues


print
Printer Friendly
bookmark
Bookmark
tell friend
Tell a Friend
forum
Forum
email
Email Editor


Content copyright © 2013 by Tammy Elizabeth Southin. All rights reserved.
This content was written by Tammy Elizabeth Southin. If you wish to use this content in any manner, you need written permission. Contact BellaOnline Administration for details.

g


g features
Archives | Site Map

forum
Forum
email
Contact

Past Issues
memberscenter


vote
Poetry
Daily
Weekly
Monthly
Less than Monthly



BellaOnline on Facebook
g


| About BellaOnline | Privacy Policy | Advertising | Become an Editor |
Website copyright © 2013 Minerva WebWorks LLC. All rights reserved.


BellaOnline Editor